Drought, Lubbock
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lubbock forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Drought conditions intensified over the South Plains of west Texas and the extreme southern Texas Panhandle during the month of January. An abnormally long dry period commenced over the region in late October 2005.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions intensified over the South Plains of west Texas and the extreme southern Texas Panhandle during the month of January. An abnormally long dry period commenced over the region in late October 2005. This followed widespread copious rains that set local climate records during the winter of 2004 and 2005. The onset of exceptionally dry conditions was accompanied by unseasonably warm temperatures. The average temperature during January at Lubbock was 47.3 degrees, 9.2 degrees warmer than the thirty year average (1971 to 2000) January temperature of 38.1 degrees. The warmth accounted for a combined six daily record high temperatures at Childress and Lubbock. With the last measurable rainfall at Lubbock International Airport occurring on October 27, 2005, the thirty-one dry days of January contributed to what would become a record setting stretch of consecutive days without measurable precipitation for the city.The U.S. Drought Monitor officially indicated D2 (severe) drought conditions over an expanding area that encompassed the extreme southeastern Texas Panhandle and the northeastern portions of the South Plains by January 24th. The intense short-term drought conditions that persisted over the area since late autumn resulted in the curing of abundant rangeland vegetation that grew following the previous year's record rains. With extremely dry fuel moisture levels, record warm temperatures, and persistently breezy southwest to westerly winds that advected very dry low level air (observed dewpoints as low as -20 degrees F) into the area, the threat for wildfires was very high over all of west Texas.Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. The drought, however, is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 2:40 PM CST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 240 PM CST SAT DEC 31 2005 .SHORT TERM... NEAR ZONAL FLOW ALOFT TO CONTINUE THROUGH SUNDAY AS A SHORTWAVE TROUGH CURRENTLY OVER CALIFORNIA/WESTERN NEVADA MOVES EASTWARD. THIS TROUGH TO DEEPEN AS IT MOVES TOWARD THE SOUTHERN PLAINS BY SUNDAY AFTERNOON. AS TROUGH APPROACHES THE PLAINS A SURFACE LOW WILL FORM AND DEEPEN AS IT MOVES ACROSS KANSAS. PRESSURE GRADIENT TO TIGHTEN WITH WINDS INCREASING ACROSS THE REGION. ALTHOUGH LATEST...12Z MODEL RUNS...SHOW SLIGHTLY LESS WIND THEN PREVIOUS RUN...HAVE DECIDED TO NOT MAKE ANY CHANGES TO PREVIOUS HIGH WIND WATCH AND ADVISORY AND THUS KEEP DOWN THE YO YO EFFECT. ALSO OF CONCERN IS THE FIRE WEATHER WATCH. LATEST MODELS SHOW INCREASING DEW POINTS ACROSS THE REGION. WATER VAPOR SHOWS PACIFIC MID AND HIGH LEVEL MOISTURE STREAMING EASTWARD AND THERE COULD BE SOME MIXING...HOWEVER IT SEEMS THAT MODELS HAVE IN THE RECENT PAST OVERDONE THE INCREASE AND WILL THUS KEEP DEW POINTS LOWER THEN GUIDANCE. WILL HOWEVER CONTINUE FIRE WEATHER WATCH AND NOT ISSUE A RED FLAG WARNING ATTM. .LONG TERM... SURFACE WINDS WILL LIGHTEN SOME ON MON IN THE WAKE OF EXITING SYSTEM AS HIGH PRESSURE QUICKLY BUILDS OVER THE AREA. BREEZING CONDITIONS THOUGH LOOK TO RETURN TUE WITH LEE TROUGH DEVELOPING AHEAD OF NEXT SHRTWV ADVANCING ACROSS ROCKIES. FIRE WEATHER CONCERNS WILL BE LESSENED SOME AS RELATIVELY HIGHER MOISTURE RETURNS BRIEFLY ON MORE SOUTHERLY WINDS. MODELS LIKELY STILL OVERDOING DEWPOINTS SO LEFT RH VALUES NEAR MARGINAL THRESHOLD OF 15 PERCENT. WILL ALSO SEE FAIR AMOUNT OF HIGH CLOUDS AHEAD OF NEXT SYSTEM WHICH MAY LIMIT MIXING SOME. TEMPS THOUGH SHOULD STILL CLIMB WELL INTO THE 70S WITH H8 THERMAL RIDGE PROGGED OVER THE AREA AND GOOD DOWNSLOPE COMPONENT. EXPECT PACIFIC FRONT TO PASS THROUGH AREA SHORTLY AFTER MIDNIGHT WED FOLLOWED BY A BRIEF GUSTY PERIOD. VERY DRY AIR BEHIND FRONT WILL ALLOW TEMPS TO FALL BELOW GUIDANCE VALUES WED NIGHT AFTER HIGHS MANAGE TO CLIMB INTO THE 60S DURING THE DAY. ANOTHER SOMEWHAT STRONGER PACIFIC FRONT EXPECTED LATE THU WILL HELP KEEP TEMPS A BIT CLOSER TO NORMAL FOR THE END OF THE WORK WEEK. SERIES OF DRY FRONTAL PASSAGES APPEAR TO CONTINUE INTO EARLY NEXT WEEK WITH PERIODS OF BREEZY/WINDY CONDITIONS AND ENHANCED FIRE THREAT CONTINUING. && .FIRE WEATHER... CRITICAL FIRE WEATHER PATTERN EXPECTED ON SUNDAY AS WINDY TO VERY WINDY CONDITIONS PROGGED TO IMPACT THE AREA. 20FT WINDS WILL EASILY EXCEED THE 3HR 20MPH SUSTAINED LIMIT FOR RED FLAG...HOWEVER MODELS CONTINUE TO INTRODUCE UNCERTAINTIES WITH REGARD TO MOISTURE. GUIDANCE SOLUTIONS HAVE CONSISTENTLY INDICATED 20 TO 30 DEGREE F DEWPOINTS DURING THE DAY...AND WITH PACIFIC MID AND HIGH LEVEL MOISTURE MOVING ACROSS THE REGION TONIGHT AND EARLY SUNDAY SOME MIXING OF THIS MOISTURE DOWNWARD WILL BE POSSIBLE. HOWEVER GIVEN DEEPLY VEERED/STRONG FLOW AND INCREASED SUBSIDENCE BEHIND THE PASSING TROUGH DO NOT BELIEVE IT WILL BE AS MUCH AS INDICATED BY THE MODELS. WILL THUS CONTINUE THE FIRE WEATHER WATCH ACROSS THE AREA AS THE INCONSISTENCIES WITH RELATIVE HUMIDITY SOLUTIONS PRECLUDE AN UPGRADE TO RED FLAG ATTM. USERS SHOULD BE AWARE THAT THIS EVENT HAS POTENTIAL TO PRODUCE FAVORABLE CONDITIONS FOR EXPLOSIVE FIRE GROWTH /INCLUDING HIGH HAINES INDICIES/ OVER A LARGE AREA OF TEXAS AND OKLAHOMA WHERE NUMEROUS WILD FIRES HAVE OCCURRED IN RECENT DAYS. GIVEN HIGH OUTDOOR INTEREST/S THROUGH THE HOLIDAY WEEKEND...STATE OFFICIALS ARE URGING EXTREME CAUTION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 40 69 32 66 / 0 0 0 0 TULIA 40 70 29 66 / 0 0 0 0 PLAINVIEW 42 72 34 66 / 0 0 0 0 LEVELLAND 43 73 37 70 / 0 0 0 0 LUBBOCK 43 74 35 67 / 0 0 0 0 BROWNFIELD 44 74 39 70 / 0 0 0 0 CHILDRESS 45 76 37 69 / 0 0 0 0 SPUR 45 75 37 70 / 0 0 0 0 ASPERMONT 50 77 44 71 / 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR THE FOLLOWING ZONES: CHILDRESS...COTTLE...DICKENS...GARZA...KENT...KING... LYNN...STONEWALL...TERRY...AND YOAKUM. FIRE WEATHER WATCH FROM 10 AM SUNDAY TO 6 PM SUNDAY FOR THE FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS... COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE... HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY... PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM. HIGH WIND WATCH FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR THE FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY... FLOYD...HALE...HALL...HOCKLEY...LAMB...LUBBOCK...MOTLEY... PARMER...AND SWISHER. && 24/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 459 AM CST SAT DEC 31 2005 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 459 AM CST SAT DEC 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WESTERLY TO NORTHWESTERLY WINDS WILL AFFECT MOST OF THE OUTLOOK AREA ON SUNDAY. SUSTAINED WIND SPEEDS WILL REACH 30 TO 40 MPH WITH A FEW GUSTS APPROACHING 60 POSSIBLE. WINDS MAY BECOME LOCALLY VERY STRONG AT A FEW LOCATIONS ON THE CAPROCK AND NORTH OF LUBBOCK. GIVEN VERY DRY CONDITIONS...THE STRONG WINDS ON SUNDAY WILL BE ACCOMPANIED BY A HIGH THREAT FOR WILD FIRES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486228, 5486229, 5486230, 5486231, 5486232, 5486233, 5486234, 5486235, 5486236, 5486237, 5486238, 5486239, 5486240, 5486241, 5486242, 5486243, 5486244, 5486245, 5486246, 5486247, 5486248, 5486249, 5486250, 5486251.